Tornadoes · United States · Iowa · 2017
EF1 tornado, New Market, Iowa, June 16, 2017
This EF1 tornado ran 1.3 miles across Taylor County on June 16, 2017, touching down at 9:35 PM CDT and reaching 40 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 16, 2017
- Touchdown
- 9:35 PM CDT (02:35 UTC)
- Lifted
- 9:37 PM CDT (02:37 UTC)
- On the ground
- 2 minutes
- Path length
- 1.3 miles (2.1 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $3,000
- County
- Taylor County
- Touchdown point
- 40.720, -94.859
- Lift-off point
- 40.714, -94.836
- Record number
- 1706162035-01
The damage survey
7 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- Empty grain bins blown off their base
- Corn down at end of tornado path. Mainly straight line wind damage at this point.
- Outside hoop building blown down.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A lingering frontal boundary that initiated storms the previous couple of days remained across northwest and northern Iowa on the 16th. During the afternoon, in an environment of 1000-2000 J/kg MLCAPE and 40-50 kts effective bulk shear, storms once again initiated and propagated eastward. Initially, storms went up in northwest Iowa and produced near-severe hail and periods of heavy rain. During the evening, storms that initiated back in eastern Nebraska propagated across central and southern Iowa producing primarily heavy rainfall and periods of severe wind gusts and related wind damage along with one tornado. The heaviest rainfall was over southern Iowa where as much as 2+ inches of rain fell.
Short tornado embedded within a large area of strong winds. Tornado tracked southeast through a cornfield before encountering a farmstead. It snapped and blew over trees in a grove just northwest of the farm which is where the EF1 damage occurred. It proceeded to destroy a hoop building on the farm and blew two empty grain bins off their foundations. Other tree damage occurred as well. The tornado then produced some tree damage in a grove of trees along Highway 2 before dissipating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 00:52 UTC and running to 03:41 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:52 UTC | 03:41 UTC | Severe Thunderstorm Watch | DMX |
| 02:05 UTC | 03:00 UTC | Severe Thunderstorm Warning | DMX |
| 02:37 UTC | 03:30 UTC | Severe Thunderstorm Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 16, 6:45 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 6:45 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT Fri Jun 16 2017 .SHORT TERM.../Tonight through Saturday/ Issued at 251 PM CDT Fri Jun 16 2017 Main concern is severe weather potential and its timing both this evening/tonight and Saturday afternoon. Have nudged timing of thunderstorm activity slightly later, to more of a 00Z or after time period. Surface warm front has pushed northward and as of early this afternoon extended ESE from northwest into east central and southeast IA. A weak low existed across northeast NE with a trof/dryline extending southwestward from it. MUCAPE values of 3000 J/kg or more existed in the warm sector. SPC has maintained Enhanced Risk of severe weather across much of the southwestern CWA. Main threats will be large hail initially, then evolving into a wind threat. The storms are likely to continue through the late evening and early morning hours Saturday across the southeastern CWA, eventually exiting the area by around 2 to 4 am across the southeastern CWA. Lows will fall into the 60s once again with the low/front pushed into southern Iowa. On Saturday, more severe weather is possible but uncertainties regarding the location of the frontal boundary remain. Present thinking is that the best severe weather potential will be confined to the southern CWA. SPC has an Enhanced Risk of severe weather there, with the best timing beginning in the mid to late afternoon hours. .LONG TERM.../Saturday night through Friday/ Issued at 251 PM CDT Fri Jun 16 2017 The long term period will be characterized by unsettled weather with opportunities for precipitation early in the period, then by mid week and again later in the week. Temperatures will begin the period with near to below normal temperatures, followed by a warm- up by mid week. The period will begin with walking the showers and thunderstorms out on Saturday night. Sunday looks to be much cooler than the temperatures we have experienced over the past several days. High temperatures will be in the 70s. By mid-week the upper level pattern will flatten, returning southerly surface flow and temperatures well into the 80s. Additionally, a few shortwaves will move through to end the week, however timing them and resulting storms is difficult at this time. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 645 PM CDT Fri Jun 16 2017 Slower timing on convection leading to VFR conditions through mid evening. Storms should move into the area from the west by 03Z with MVFR conditions possible in storms. Some hail threat but bigger threat will be wind gusts to 40+kts. VFR conditions Sat morning aft 15Z through 21Z before next round of storms fire. Most likely areas Sat aftn will be along and S of a KALO-KDSM line. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Zogg LONG TERM...Zogg AVIATION...FAB
Hazardous weather outlook, Jun 16, 4:06 AM CDT, 17 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 406 AM CDT Fri Jun 16 2017 IAZ004>007-015>017-023>025-033>035-044-045-170915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- 406 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms return this afternoon and tonight, there is an enhanced risk for severe thunderstorms over much of the outlook area. Large hail and damaging winds are the primary threats. An isolated tornado or two may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday While thunderstorms will be possible Saturday, the primary severe threat is expected to remain south of the area. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between today and Saturday. IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-170915- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 406 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms return this afternoon and tonight, there is an enhanced risk for severe thunderstorms over much of the outlook area. Large hail and damaging winds are the primary threats. An isolated tornado or two may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional severe thunderstorms are forecast Saturday afternoon and evening. There is an enhanced risk for the area. Both severe hail and damaging winds will be possible, though damaging winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between today and Saturday evening. CURTIS
In the hours before
Local storm report, Jun 16, 4:53 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL THOMPSON 43.37N 93.78W
06/16/2017 E0.88 INCH WINNEBAGO IA TRAINED SPOTTER
&&
MJBSpecial weather statement, Jun 16, 5:09 PM CDT, 4 hours 26 minutes before
Special Weather Statement National Weather Service Des Moines IA 509 PM CDT FRI JUN 16 2017 IAZ007-162300- Worth IA- 509 PM CDT FRI JUN 16 2017 ...Strong Storm to Move Across Worth County... At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Rice Lake, or 7 miles west of Northwood, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Northwood, Rice Lake, Kensett, Grafton, Joice, Bolan, Northwood Municipal and Rice Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1000 PM CDT for north central Iowa. LAT...LON 4333 9303 4336 9349 4350 9348 4350 9302 TIME...MOT...LOC 2208Z 268DEG 28KT 4343 9337 Cogil
Local storm report, Jun 16, 7:20 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL POMEROY 42.55N 94.68W
06/16/2017 E0.88 INCH CALHOUN IA TRAINED SPOTTER
PENNY TO NICKEL.
&&
CCLocal storm report, Jun 16, 7:23 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL POMEROY 42.55N 94.68W
06/16/2017 E1.00 INCH CALHOUN IA TRAINED SPOTTER
HAIL SIZED HAS NOW INCREASED TO QUARTERS.
&&
CCLocal storm report, Jun 16, 9:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND GST GRISWOLD 41.23N 95.14W
06/16/2017 E60 MPH CASS IA TRAINED SPOTTER
&&
ANGLEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
2.6 hours before the tornado, 144 km from the path. June 17, 2017.
- Mixed-layer CAPE
- 2913 J/kg
- Mixed-layer CIN
- -22 J/kg
- Surface CAPE
- 3442 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.6
- 0-3 km lapse rate
- 7.0 K/km
Omaha, NE (KOAX), 12:00Z
9.4 hours after it, 144 km from the path. June 17, 2017.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -262 J/kg
- Surface CAPE
- 26 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 3.8 K/km
The surface observations
Clarinda (ICL), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:35 UTC | 84.2 | 73.4 | 170° 5 kt | 1003.4 | ||
| 00:40 UTC | 84.2 | 71.6 | 160° 5 kt | 1003.4 | ||
| 00:50 UTC | 84.2 | 73.4 | 130° 8 kt | 1003 | ||
| 00:55 UTC | 82.4 | 73.4 | 6 kt | 1003 | ||
| 01:00 UTC | 82.4 | 73.4 | 160° 7 kt | 1003 | ||
| 01:10 UTC | 82.4 | 73.4 | 130° 7 kt | 1002.4 | ||
| 01:15 UTC | 82.4 | 73.4 | 140° 4 kt | 10 | 1002.4 | |
| 01:20 UTC | 80.6 | 73.4 | 6 kt | 1002 | ||
| 01:30 UTC | 80.6 | 73.4 | 110° 6 kt | 1002.4 | ||
| 01:35 UTC | 80.6 | 73.4 | 100° 6 kt | 1002.7 | ||
| 01:40 UTC | 80.6 | 73.4 | 90° 6 kt | 1002.7 | ||
| 01:50 UTC | 78.8 | 75.2 | 110° 8 kt | 1000.7 | ||
| 01:55 UTC | 78.8 | 75.2 | 130° 7 kt | 13 | 1000.7 | |
| 02:00 UTC | 78.8 | 73.4 | 140° 9 kt | 1000.7 | HZ | |
| 02:10 UTC | 78.8 | 73.4 | 150° 13 kt | 20 | 1000.3 | HZ |
| 02:15 UTC | 78.8 | 73.4 | 140° 10 kt | 20 | 1000.3 | HZ |
| 02:20 UTC | 78.8 | 73.4 | 190° 22 kt | 50 | 1001.7 | HZ |
| 02:30 UTC | 69.8 | 66.2 | 330° 25 kt | 40 | 1003.7 | FG |
| 02:35 UTC | 69.8 | 66.2 | 310° 24 kt | 40 | 1003 | BR |
| 02:40 UTC | 69.8 | 66.2 | 280° 18 kt | 32 | 1005.4 | BR |
| 02:50 UTC | 69.8 | 68 | 360° 13 kt | 21 | 1007.1 | BR |
| 02:55 UTC | 69.8 | 68 | 360° 13 kt | 21 | 1007.1 | BR |
| 03:00 UTC | 69.8 | 68 | 20° 15 kt | 1006.1 | BR | |
| 03:10 UTC | 68 | 68 | 40° 6 kt | 16 | 1005.1 | BR |
| 03:15 UTC | 68 | 68 | 80° 5 kt | 11 | 1004.7 | |
| 03:20 UTC | 68 | 68 | 80° 6 kt | 1004.7 | ||
| 03:30 UTC | 68 | 68 | 0° 0 kt | 1004.4 | ||
| 03:35 UTC | 68 | 68 | 0° 0 kt | 1003.7 | ||
| 03:40 UTC | 68 | 68 | 180° 5 kt | 1003.7 | ||
| 03:50 UTC | 68 | 68 | 210° 6 kt | 1003.7 | ||
| 03:55 UTC | 68 | 68 | 220° 6 kt | 1003.7 | ||
| 04:00 UTC | 68 | 68 | 220° 5 kt | 1003.4 | ||
| 04:10 UTC | 68 | 68 | 170° 4 kt | 1003 | ||
| 04:15 UTC | 68 | 68 | 200° 6 kt | 1003.4 | ||
| 04:20 UTC | 68 | 68 | 200° 7 kt | 1003.4 | ||
| 04:30 UTC | 68 | 68 | 210° 7 kt | 1003.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 144 km away, was scanning. The volume nearest the touchdown began at 02:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:05 UTC | TSTM WND DMG | Grant | Montgomery, IA | TREES AND POWER LINES DOWN. TIME ESTIMATED |
| 02:36 UTC | TSTM WND DMG | 4 S Corning | Adams, IA | REPORTS OF NON-SPECIFIC BUILDING DAMAGE NEAR THE ADAMS/TAYLOR COUNTY LINE. ALSO NUMEROUS TREES DOWN AROUND THE COUNTY. DAMAGE WAS MOST EXTENSIVE IN THE SOUTHERN PORTION OF THE COUNTY. |
| 02:36 UTC | TSTM WND DMG | Corning | Adams, IA | TREE LIMBS AND POWER LINES DOWN. |
| 02:42 UTC | TSTM WND DMG | 4 E New Market | Taylor, IA | *** 1 INJ *** 3 UNSECURED CAMPER TRAILERS WERE BLOWN FROM CAMP SITE INTO THE LAKE. 1 WITH MINOR INJURIES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 16, 2017
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 16 | 4:47 PM CDT | EF0 | Pierce, NE | 0.5 | 25 | |||
| June 16 | 5:32 PM CDT | EF1 | Wayne, NE | 2.1 | 100 | $350,000 | ||
| June 16 | 5:50 PM CDT | EF0 | Madison, NE | 4.5 | 25 | |||
| June 16 | 7:10 PM CDT | EF1 | Dodge, NE | 1.4 | 50 | |||
| June 16 | 8:05 PM CDT | EF2 | Sarpy, NE to IA | 14.0 | 250 | |||
| June 16 | 8:08 PM CDT | EF1 | Sarpy, NE to IA | 6.7 | 300 | |||
| June 16 | 8:40 PM CDT | EF0 | Lancaster, NE | 0.5 | 20 | |||
| June 16 | 9:39 PM CDT | EF0 | Gage, NE | 0.9 | 40 | |||
| June 16 | 11:01 PM CDT | EF1 | Marshall, KS | 2.6 | 100 | |||
| June 16 | 11:14 PM CDT | EF1 | Jackson, MS | 4.0 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.